Welcome to the Afibber’s Forum
Our 18th Year Online!
Moderated by: Shannon Dickson


Afibbers Home Afibbers Forum General Health Forum
Afib Resources Afib Database Vitamin Shop


Welcome! Log In Create A New Profile

Advanced

Eliquis Problem

Posted by LarryZ 
Eliquis Problem
May 28, 2018 12:39PM
After 12 years of random bouts of AF, two months ago I woke up in permanent AF.
So I started Eliquis and for the first 4 weeks, it seemed to cause no side effects except some fatigue.
Then I started getting patches of edema on the back of my hands, head, forearm and thigh.
I did not get these all at once, these are just the various locations where the edema has occurred.
The patches would all evolved the same way. It would start with an itching, then swelling and last some
discoloration as the swelling subsided. To treat the problem, I would stop taking the Eliquis for 48 hrs.
I suspect I am leaking fluid from my circulatory system due to the Eliquis. Also I just had a very complete
set of blood tests and everything was excellent except my platelets were 139. While my normal platelets have
never been high, I typically run around 180 or so. Also 10 days after the blood draw for the testing, I still have
a bruise at the site but no swelling. This is also unusual as I never get bruises from blood draws. Anybody have any
experience with similar problems?

Larry Z
Re: Eliquis Problem
May 28, 2018 02:56PM
Hi Larry - Well, first. Sorry that you are now in permanent AF.

The edema patches are very interesting. Describe the swelling size.

I have had ongoing little red patches...skin eruptions or bumps.. that first itch like an insect bite... (during the winter- no insects in sight).... then if I'd scratch during sleep, they would bleed and then scab over... but left a permanent red mark.... visible even six months later... still the red image but no swelling. This has occurred on the back of my hand, lower arm, upper arms, upper back, shin bone, one side of my face where eyebrow ends.

I also have platelets just under the low normal range so I have thought all along that it has something to do with the Eliquis ... occurs with both full and half dose.

At the blood draw site, I don't typically have bruising issues unless I happen to get an inexperienced lab tech and I have never had problems with those sites closing and healing quickly...no seepage, etc. But, if I accidentally get bumped fairly hard, I bruise very easily and it's long lasting.

I've always suspected it has to do with Eliquis.

Jackie
Re: Eliquis Problem
May 28, 2018 06:52PM
What you're describing as patches of edema sure sounds like hives, which are signs of allergic reaction. You need to report this to the doctor that prescribed the Eliquis ASAP. He/she will probably stop it immediately and switch you to one of the other anticoagulants. You really don't want to continue taking a medication you're showing an allergic reaction to.
Re: Eliquis Problem
May 28, 2018 07:33PM
Jackie-

When they first started to appear, I thought it was some form of poison ivy/oak, etc.
At that time there was more itching with little red bumps and less swelling.
Your description of the progression of the problem is very close to how I would describe it.
Now I get the edema welts ranging in size from a nickel to a silver dollar.
Re: Eliquis Problem
May 29, 2018 03:17PM
Thanks, Larry - that's a good analogy - the poison ivy bumps/itching appearance.
I haven't yet had the enlargement to nickel or larger... but I do use topical essential oils
at the very first sign of a new outcropping...that seems to help.
Sigh.

Jackie
Re: Eliquis Problem
May 29, 2018 08:53PM
Quote
LarryZ
Now I get the edema welts ranging in size from a nickel to a silver dollar.

As I said, those are hives. They're a certain sign of allergic reaction.
Re: Eliquis Problem
May 29, 2018 09:50PM
I think the patches are eczema or hives...not edema. This is probably an allergic reaction to some medicine you are taking...although it could also be caused by being allergic to something else...even a "contact allergy".
Re: Eliquis Problem
May 30, 2018 08:57AM
Yes - I agree - that was my first thought - a reaction to the Eliquis as it was the only medication I was/am taking and it was new. I don't take any other Rx meds. I mentioned it to my Primary Care... no help. Mentioned it to the local EP she recommended for Eliquis Rx refills... no help. As for contact allergy... nothing changed or new in that regard...so my conclusion is that it's something in the Eliquis.

Jackie
Re: Eliquis Problem
May 30, 2018 07:37PM
I've had very faint red patches since starting the Eliquis also. Mine don't itch much. They're in similar spots - between my eyebrows, cheekbone area and thighs. I've been on Eliquis about two months. Some days I notice them more and others not so much. I have had eczema in the past, but it was itchy. I did read that Eliquis and the other non-warfarin anti-coagulants have lactose or dairy as a filler!
Re: Eliquis Problem
July 22, 2018 12:11AM
I too itch a little since starting Eliquis, and I feel a bit unwell with flu like symptoms most days.

I tried Xarelto but it upset my gut... and I had a PE while on it. Dr said Eliquis is the safest?
Sorry, only registered users may post in this forum.

Click here to login